Is There an Alternative to Botox That Doesn't Cause a 3 Day Long Headache?
- Asked by Lizzymama
- 1 year ago
Even with the smallest amount injected between my brows, I always get a nasty 3-4 day long headache that won't go away with any type of pain killer. Is there a good alternative I can try?
Botox Causing Temporary Headache
Do you know which brand of neurotoxin you were injected with? There are 3 available: Botox (Allergan), Dysport and Xeomin. If you were injected with Botox and got headaches, which is not uncommon, then I would suggest having your doctor try a different neurotoxin next time. But generally speaking, temporary headaches are a reported side effect of neurotoxin injections into the glabella and/or forehead.
Web reference: http://www.barnettdermatology.com/events.php?cat=20&id=107
Headache after botox
I doubt that Xeomin or Dysport brands of botulinum toxin would relieve you of this side effect. Possibly it's the treatment delivery. A trial of the same number of units done by a different physician may help sort this out for you.
Maybe its not technically a "headache"
As an experience injector as well as a recipient of Botox I always caution my patients that during the onset of the effect of Botox (or any of the other neurotoxins) there is a "squeezing" feeling between the brows as if someone was grabbing the skin around the middle of the brows and lightly squeezing it together. I have experienced it myself each time I am treated. This is NOT really a headache but the sensation as the neurotoxin takes effect. It always subsides and, as you probably know, you cannot feel the Botox after a few days. This may or may not be relevant to your situation- but it is something to consider.
Yes, an alternative to Botox is Dysport. Headaches are a potential side effect with Botox and Dysport, so and you could experience the same issue. Discuss with your provider potential reasons why you might be experiencing these 3-day headaches. There are some things that can be done prior to treatment that may or may not help, and be sure you are consulting with a well-trained and experienced injector.
Botox, Dysport, Xeomin and headache
Are there any alternatives to Botox?
Sometimes the technique can cause a headache. If the injector injects Botox deep and the tip of the needle touches the bone, that can stimulate a headache. Other times patients are prone to getting a headache after a Botox injection.
I would also suggest trying Dysport to see if that could prevent your from having a headache. Dysport is a great alternative to Botox. It is very similar, as both Dysport and Botox are derived from Botulinum Toxin Type A. Dysport differs from Botox in the following ways:
1) Faster onset
2) Lasts slightly longer with some patients
Since the formulas are very similar, you may not see relief from your headaches. However, it would not hurt to try. I would recommend speaking with your physician about your options. Thanks and best of luck!
Headaches with Botox
There are a few Botox alternatives and few coming to market soon. Additionally there is a nerve freezing treatment that is being researched as an alternative to botox. As another alternative to consider, I pretreat all botox patients who develop headaches with Arnica Montana and I aggressively ice before and after the injections. There are blunt needles now that can be used however I typically use a 32 gauge needle for the senstive patient.
There are other brands, and there are other techniques
If Botox brand causes headaches each time, you could try Dysport or Xeomin. They are all very similar to eachother, but different brands. Its worth a try.
Also subtle technique details may help. We find that an ice pack to the forehead prior to and following the injections helps. If the botox itself is at room temperature this might also help. In addition, a slightly less volume might be beneficial.
Finally you might ask your specialist aboiut premedicating on the day of treatment with fioricet, tramadol, or ibuprofen. Each has advantages and disadvantages
Botox and Headaches
A few people do get headaches when they get their Botox. I would suggest you try Dysport the next time.You will need to be sure your doctor uses Dysport. You still may get a headache but it is worth a try since it is a different brand.. You should probably pre-medicate with an Aspirin or anti-inflammatory before the treatment. Yes, this may increase your risk of a briuse but I think it would be worth not getting the headache.
It is a shame for you because Botox and Dysport can be used to stop headaches and migraines.
Good luck to you.
Temporary headaches after Botox are rare
A very small number of people get headaches after Botox. Many physicians believe it may actually be triggered from the nervousness about the procedure, and not the actual Botox; however, that's hard to determine. If you have headaches after Botox for a few days, I'd suggest you could try another neurotoxin, like Dysport. I tell patients they are pretty much like Coke and Pepsi as far as the treatment, lasting effects, etc. but you could have a better non-headache response to a different neurotoxin.